You are here

Imatinib and depression/mental health

Categories:

Hi everyone,

I'm after some advice or maybe reassurance.

I've been on imatinib since early Feb.  In that time I've had solid tablets and capsules that dissolve.  Both pill types have given me a host of side-effects - stomach pain, increased fibroid pain, swelling legs, hair thinning and itchy skin.  

4 weeks ago I started back on the capsules and I am struggling with just how low I feel. Some days I feel miserable - like a black cloud hanging over me every day.  The slightest ache or stomach pain and I spiral into negative thoughts and anxiety too. 

I find this difficult because usually I'm an upbeat person.

Has anyone experienced such feelings whilst specifically taking TKIs?

Thanks

Everyday I use 10 minutes guided meditation videos on YouTube. 

There's a multitude of themes to choose from.

The 10 minutes for myself helps me in my "mindfulness " when faced with unsettling and constant negative thoughts. 

Also, from meditation there are various visualisation techniques. Ranging from healing white lights to loving glow.

Speak to your consultant. I am sure they could help with medication for side effects and mindfulness groups or yoga classes.

Keep faith and hope. Good luck

Thank you Alan, that sounds like something I want to look at.  I appreciate you sharing your thoughts.

I've also booked to talk to my consultant. Hopefully the side effects will diminish a little.  

Thanks again,

Regards, Rae

Yes, yes, yes, I had depression on imatinib and felt physically awful the whole time - two years! I switched to dasatinib and all that disappeared virtually overnight.  While on imatinib, they reduced my dose a couple of times (because of my misery and low ANC, etc) to 300 and 200.  I noticed a distinct improvement in my symptoms, so that might be an option for you rather than switching meds.

Kat - thank you so much.  

Sometimes it feels like I'm going crazy so its reassuring to know someone else has had the experience.  I really appreciate you sharing this.

I think I will ask my consultant about possibly reducing the dose although I'm not yet at MMR (definitely a turtle) or maybe switching if possible because the side effects are getting worse.

Thank you again

 

Hello, I felt very badly mentally on Imatinib, after changing to Tasigne it is much better. At the beginning of the treatment, I was under the care of a psychologist, and from the moment of changing the medication I have to deal with my emotions.

Hi Rae,I was on Imatinib for a year so I know exactly how you feel crap isn't it .I had the most awful itchy rash ,hooded eyes ,dreadful stomach issues if you know what I mean and always knackered .If we went for a walk my Husband would always say come on you're walking backwards ,I didn't have the energy or strength to keep going .All that changed as if by magic in a couple of days when I changed to Dasatinib 50 mg  NOT 100 mg no way was I going to take that much didn't want the problems that could come with that toxic dose .You get headaches for a few days but they soon disappear so eventually over time you start to look and feel more like yourself , thank God .I have been on Dasatinib for 3 years  been undetected for over 2 years now and feel quite normal apart from a bit of fatigue but that's probably an age thing now ,ime nearly 65 ,how the hell did that happen ! haha .So if you are really suffering you could have a discussion with your Doc about a change in TKI ,don't let this completely ruin your life .Good Luck ,Merry Christmas and Happy Healthy New Year,Regards Denise.

Hi Denise

Thank you SO much for your post.  I really do appreciate you sharing that. It helps a lot to know that what I am experiencing has also been experienced by someone else.  Its much less scary.

Marry Christmas and a Happy New Year to you too - and again, thank you!!! 

Rae